Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Pittsburgh, PA

July 25, 2005Clarion County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 25, 2005, 1:20 AM EDT for Clarion County, Jefferson County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 1:20 AM EDT (05:20 UTC)
Expired
Jul 25, 2005, 2:15 AM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Clarion County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 99 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 1:51 AM EDTTSTM WND DMGBrookville, PAWIDESPREAD TREES AND POWER LINES REPORTED DOWNED THROUGHOUT COUNTY FROM 151 AM THROUGH 230 AM. LOCATIONS AFFECTED WERE FALLS CREEK, REYNOLDSVILLE, SIGEL,AND BROOKVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 11:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 250521
SVRPBZ
PAC031-065-250615-
/O.NEW.KPBZ.SV.W.0166.050725T0520Z-050725T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 AM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARION COUNTY IN PENNSYLVANIA
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 215 AM EDT

* AT 117 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL AND DESTRUCTIVE WINDS. THIS STORM WAS LOCATED NEAR COOK
  TOMB, AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEAR CREEK STATE PARK...
  BROOKVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS OVER 60 MPH
AND LARGE HAIL.

REPORT WIND DAMAGE BY CALLING 877-633-6772.

LAT...LON 4135 7923 4128 7932 4117 7918 4114 7913
      4109 7892 4126 7879 4133 7901

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:38 PM EDT, 10 hours 42 minutes earlier.

Area forecast discussion, Jul 24, 2:38 PM EDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT SUN JUL 24 2005

.SHORT TERM (TODAY THROUGH MONDAY)...

MCC/MCS DIVING SOUTH FROM THE CENTRAL GREAT LAKES. A GENERAL
DECREASE IS NOTED ON INFRARED SAT PIC AND LIGHTNING PLOT. CLOUDS AND
WARM TEMPS ALOFT ARE KEEPING THINGS FROM DEVELOPING IN OUR CWA ATTM.
TREMENDOUS AMOUNT OF SHEAR AND CAPE MOVE SOUTHWARD THROUGH THE
WESTERN ONE THIRD OF OUR CWA LATE THIS AFTERNOON AND EVENING.
INSERTED SEVERE TSTM WORDING IN ZONES FOR THIS EVENING ALL ZONES PER
SPC DISCUSSION OF ISOLATED LARGE HAIL AND SOME TSTM GUSTS. ON MONDAY
A SHORT WAVE AND SFC WIND SHIFT MOVE ACROSS CWA DURING THE LATE
MORNING AND AFTERNOON. CURRENTLY, JUST THE NORTHWEST TIER OF OUR CWA
COUNTIES ARE OUTLINED IN SLGT RISK FOR DAY 2.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

HOT WX STILL ON TAP FOR MON AND TUE AS RIDGE AXIS SLIDES EWD...WITH
HEAT INDICES STILL PROJECTED ARND 100F OVR THE SWRN ZONES.  HEAT WL
BE DRIVEN OUT OF THE AREA BY MID WEEK CDFNT.  MDLS HAVE SLOWED THE
FEATURE A BIT...ALTHOUGH PASSAGE STILL SLATED FOR WED.  HAVE INCRSD
POPS IN ADVN OF THE FRONT LATE ON TUE/AND INTO TUE NGT AS RIDGE IS
ERODED BY SERIOUS OF SHRTWVS.  HAVE ALSO INCREASED LIKELY NMBRS FOR
WED WITH ACTUAL PROJECTION OF FRONTAL PASSAGE.

A DRY CLOSE TO THE WEEK WL FOLLOW WITH COOLER TEMPS AS ERN CONUS
RIDGE IS DRIVEN OVER THE SEA.
&&

.AVIATION...

IFR CONDS IN AND NEAR TSTMS WITH MOST NUMEROUS TSTMS OCCURRING
DURING THE LATE AFTERNOON AND EVENING HOURS. OUTSIDE OF CONVECTION
AREAS EXPECT VFR CONDS WITH THE EXCEPTION OF MVFR/IFR VSBYS AROUND
SUNRISE DUE TO BR/FG. SFC WINDS, OUTSIDE OF CONVECTION, SOUTH TO
SOUTHWEST 5-15KTS TODAY AND TONIGHT. WINDS SHIFTING TO A WESTERLY
DIRECTION MONDAY MID DAY AT 10-15 KTS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

15/02
Hazardous weather outlook, Jul 24, 9:52 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 AM EDT SUN JUL 24 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-250904-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
952 AM EDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THE MAIN RISK OF SEVERE WEATHER WILL BE DAMAGING
WINDS WITH ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY ALONG
THE FAR NORTHWEST EDGE OF THE AREA. THIS AREA EXTENDS FROM VENANGO
COUNTY IN NORTHWEST PENNSYLVANIA SOUTHWESTWARD TO COLUMBIANA COUNTY
OHIO TO MUSKINGUM COUNTY OHIO. THE MAIN RISK OF SEVERE WEATHER WILL
BE DAMAGING WINDS WITH ISOLATED LARGE HAIL.

NO HAZARDOUS WEATHER IS EXPECTED FOR DAY THREE THROUGH
SEVEN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 24, 11:36 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 PM EDT SUN JUL 24 2005

PAZ008-009-015-016-250633-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
1136 PM EDT SUN JUL 24 2005

...THUNDERSTORMS AFFECTING NORTHERN PENNSYLVANIA...

THUNDERSTORMS WITH FREQUENT LIGHTNING AND VERY HEAVY RAIN HAVE
DEVELOPED IN NORTHERN PENNSYLVANIA. THEY ARE MOVING SOUTHEAST, AND
WILL AFFECT THE COUNTIES OF VENANGO, FOREST, CLARION, AND JEFFERSON.

BE ON THE LOOKOUT FOR PONDING OF WATER ON ROADWAYS AND LOW SPOTS. IF
OUTDOORS, MOVE TO A SAFE PLACE. DO NOT TAKE SHELTER UNDER A TREE
BECAUSE LIGHTNING MAY STRIKE.

IF THE HEAVY RAINS PERSIST, A FLASH FLOOD WATCH, OR OTHER WARNINGS
MAY BE ISSUED SOON AFTER MIDNIGHT.
Special weather statement, Jul 25, 12:02 AM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 AM EDT MON JUL 25 2005

PAZ007>009-015-016-250900-
CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA-
1202 AM EDT MON JUL 25 2005

SEVERE THUNDERSTORM WATCH NUMBER 676 IS IN EFFECT UNTIL 5 AM EDT
MONDAY, FOR THE FOLLOWING COUNTIES IN WESTERN PENNSYLVANIA,

CLARION
FOREST               JEFFERSON           MERCER
VENANGO.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
BE ON THE LOOKOUT FOR THREATENING
WEATHER, AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:55 AM EDTSevere Thunderstorm WarningPBZForest65 min
Jul 25, 1:07 AM EDTSevere Thunderstorm WarningPBZVenango53 min
Jul 25, 2:42 PM EDTSevere Thunderstorm WarningPBZGreene63 min
Jul 25, 4:35 PM EDTSevere Thunderstorm WarningPBZWashington70 min
Jul 25, 4:46 PM EDTSevere Thunderstorm WarningPBZAllegheny44 min
Jul 25, 4:49 PM EDTSevere Thunderstorm WarningPBZGreene71 min
Jul 25, 4:55 PM EDTSevere Thunderstorm WarningPBZWestmoreland65 min
Jul 25, 5:02 PM EDTSevere Thunderstorm WarningPBZBeaver58 min
Jul 25, 5:23 PM EDTSevere Thunderstorm WarningPBZFayette82 min
Jul 25, 5:30 PM EDTSevere Thunderstorm WarningPBZAllegheny45 min
Jul 25, 5:55 PM EDTSevere Thunderstorm WarningPBZWestmoreland35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.